Alert archive / Montana / Red Flag Warnings in 2011

Red Flag Warning 5, NWS Glasgow, MT

September 6, 20115 counties in Montana

NWS Glasgow, MT issued this red flag warning at Sep 6, 2011, 3:05 AM MDT for 5 counties in Montana. It took effect at Sep 6, 2011, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 6, 2011, 3:05 AM MDT (09:05 UTC)
In effect from
Sep 6, 2011, 12:00 PM MDT
Expired
Sep 6, 2011, 7:53 PM MDT
In force
8 hr
Issued by
NWS Glasgow, MT

Counties Garfield County, MT, McCone County, MT, Petroleum County, MT, Phillips County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 64 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 9.1 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2011-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2011-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5230 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

476 
WWUS85 KGGW 060905
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
305 AM MDT TUE SEP 6 2011

...HOT AND DRY CONDITIONS TODAY WITH POTENTIALLY FOR GUSTY WINDS...

.A LARGE SCALE RIDGE PATTERN COMBINED WITH POOR OVERNIGHT HUMIDITY RECOVERY
WILL DROP RELATIVE HUMIDITIES INTO THE TEENS AND SINGLE DIGITS THIS
AFTERNOON. THIS AND A COMBINATION OF WEST WIND AROUND 10 MPH WILL CREATE
EASY INITIATION AND SPREAD OF LOCAL SPOT FIRES FROM ANY IGNITION SOURCES.

MTZ135>137-062200-
/O.NEW.KGGW.FW.W.0005.110906T1800Z-110907T0200Z/
LITTLE ROCKIES-
LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE-
SOUTHERN PETROLEUM-SOUTHERN GARFIELD-
305 AM MDT TUE SEP 6 2011

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING
FOR HOT AND DRY CONDITIONS AND GUSTY WINDS FOR FIRE WEATHER ZONES
135... 136... AND 137...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A RED FLAG
WARNING FOR HOT AND DRY CONDITIONS AND GUSTY WINDS...WHICH IS IN
EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONES 135... 136... AND 137.

* WINDS...WEST 10 TO 15 MPH WITH GUSTS UP TO 20 MPH.

* TIMING...FROM NOON THROUGH 8PM.

* RELATIVE HUMIDITY...AS LOW AS 5 TO 15 PERCENT.

* TEMPERATURES...IN THE UPPER 80S TO LOWER 90S.

* IMPACTS...HOT AND MAINLY DRY CONDITIONS WILL BRING THE POTENTIAL
  FOR EASY INITIATION AND SPREAD OF LOCAL SPOT FIRES FROM ANY
  IGNITION SOURCES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GLASGOW
2 follow-up statements
987 
WWUS85 KGGW 061532
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
932 AM MDT TUE SEP 6 2011

...HOT AND DRY CONDITIONS TODAY...

.A LARGE SCALE RIDGE PATTERN COMBINED WITH POOR OVERNIGHT
HUMIDITY RECOVERY WILL DROP RELATIVE HUMIDITY INTO THE TEENS AND
SINGLE DIGITS THIS AFTERNOON. THIS AND A COMBINATION OF WEST WIND
AROUND 10 MPH WILL CREATE EASY INITIATION AND SPREAD OF LOCAL SPOT
FIRES FROM ANY IGNITION SOURCES.

MTZ135>137-070200-
/O.CON.KGGW.FW.W.0005.110906T1800Z-110907T0200Z/
LITTLE ROCKIES-
LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE-
SOUTHERN PETROLEUM-SOUTHERN GARFIELD-
932 AM MDT TUE SEP 6 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR VERY LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
135...136...AND 137...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONES 135... 136... AND 137.

* WINDS...NORTHWEST 5 TO 10 MPH.

* TIMING...FROM NOON THROUGH 8PM.

* RELATIVE HUMIDITY...AROUND 10 PERCENT.

* TEMPERATURES...AROUND 90.

* IMPACTS...HOT AND MAINLY DRY CONDITIONS WILL BRING THE 
  POTENTIAL FOR EASY INITIATION AND SPREAD OF LOCAL SPOT FIRES 
  FROM ANY IGNITION SOURCES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GLASGOW
550 
WWUS85 KGGW 070153
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
753 PM MDT TUE SEP 6 2011

MTZ135>137-070300-
/O.CAN.KGGW.FW.W.0005.000000T0000Z-110907T0200Z/
LITTLE ROCKIES-
LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE-
SOUTHERN PETROLEUM-SOUTHERN GARFIELD-
753 PM MDT TUE SEP 6 2011

...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 135...136
AND 137...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS CANCELLED THE RED
FLAG WARNING. 

RELATIVE HUMIDITIES HAVE BEGUN TO RECOVER ACROSS THE REGION WITH
CALM TO VERY LIGHT WINDS.

$$

HTTP://WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this red flag warning went out at Sep 5, 8:50 PM MDT, 6 hours 15 minutes earlier.

Area forecast discussion, Sep 5, 8:50 PM MDT, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
850 PM MDT MON SEP 5 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...

NO UPDATE ANTICIPATED TONIGHT.

PREVIOUS SHORT TERM DISCUSSION...
SHORT TERM FORECAST IS ON TRACK AND NOTHING HAS CHANGED SINCE
LAST NIGHT. ONE ISSUE THAT NEEDS TO BE LOOKED AT OVER NIGHT ARE
THE THE FIRE WEATHER CONCERNS OVER THE NEXT FEW AFTERNOONS. WE
RELATIVE HUMIDITIES BETWEEN 10 AND 15 PERCENT ACROSS MUCH OVER THE
REGION. SUSTAINED WIND SPEEDS REMAINED BELOW 10 MPH BUT WIND GUST
OFTEN REACHED THE UPPER TEENS. TOMORROW LOOKS MUCH LIKE TODAY AND
WE COULD EVEN SEE A FEW SINGLE DIGIT RELATIVE HUMIDITY READINGS.
EVEN WITH WIND SPEEDS UNDER 10 MPH GRASSLAND FIRES CAN STILL
SPREAD ESPECIALLY UNDER THESE CONDITIONS. WILL LET THE EVENING
SHIFT TAKE A LOOK AT TOMORROW. RSMITH

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
LITTLE CHANGE IN THE MODELS TODAY. UPPER RIDGE DEVELOPS INTO A
CLOSED HIGH OVER THE NORTHERN PLAINS BY THURSDAY. THIS WILL KEEP
WARM AND DRY WEATHER OVER THE REGION BUT WITH LITTLE WIND
EXPECTED. TOWARD THE WEEKEND MODELS BRING THE FIRST ARCTIC WAVE OF
THE SEASON SOUTH ACROSS CENTRAL CANADA. THIS WAVE DROPS A BACK
DOOR COLD FRONT INTO NORTHERN MONTANA...WITH GFS A LITTLE COLDER
THAN THE ECMWF. EXPECTED COLDER WEATHER AT THE END OF THE FORECAST
PERIOD BUT QUESTION IS HOW MUCH COOLER. EBERT

PREVIOUS LONG TERM DISCUSSION...AN UPPER RIDGE WILL COVER MOST OF
THE WESTERN US THROUGH THE PERIOD. THIS WILL BRING WARM AND DRY
WEATHER WITH LIGHT WINDS TO THE FORECAST AREA. THE RIDGE WILL BE
AT ITS STRONGEST LATE THIS WEEK WHEN A CLOSED UPPER LEVEL HIGH
WILL BE CENTERED OVER NORTH DAKOTA.

THE ONLY QUESTION MARK IN THE RIDGE'S DOMINANCE INTO NEXT WEEK
WILL BE WHETHER OR NOT A SHORTWAVE TROUGH MOVING ACROSS THE
CANADIAN PRAIRIES THIS WEEKEND WILL BE ABLE TO DRAG A DRY BACKDOOR
COLD FRONT INTO NORTHEAST MONTANA. MODELS HAVE DIFFERED IN THEIR
DEPICTION OF THIS SYSTEM WITH THE CURRENT GFS HAVING THE FRONT AND
THE ECMWF NOT HAVING IT. THE MODELS WERE THE OTHER WAY AROUND WITH
THEIR PROGS IN LAST NIGHT'S RUNS. WILL HOLD OFF ON FORECASTING
THIS FRONT FOR NOW AND MAINTAIN THE ABOVE NORMAL TEMPERATURES INTO
NEXT WEEK. FORRESTER

&&

.AVIATION...
VFR. WINDS WILL REMAIN LIGHT THROUGH THE MORNING HOURS. THEN LOOK
FOR SOME WIND GUSTS IN THE AFTERNOON.         PROTON

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW

Nearby

Red Flag Warnings in Montana, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.